Features May 2012 Issue

Hazards of Hypoglycemia (low blood sugar)

Hypoglycemia is a serious risk factor in diabetes management. Recent studies suggest that approximately 10 percent of diabetic dogs experienced hypoglycemic episodes that required hospitalization. One large survey found that the majority of diabetic dogs presented for hypoglycemia were receiving high doses of insulin (0.7 units or more per pound of body weight).

Overdosing, double-dosing, and persistent dosing despite weight loss or reduced food intake are common iatrogenic causes of hypoglycemia. (Iatrogenic diseases are caused by medical treatment.) Strenuous exercise or maldigestion caused by EPI, bacterial overgrowth, inflammatory bowel disease, or other digestive disorders can also lead to hypoglycemia in diabetic dogs.

If you’re ever uncertain about whether insulin was administered, the safest option is to withhold the injection. The consequences of missing a single insulin dose are negligible, while overdosing can be fatal. Never add more if you are unsure, including if some insulin spills while you give the injection.
Changes in body weight may require insulin dosage modifications. Dietary changes, particularly reduced carbohydrates, may require a reduced insulin dosage to prevent hypoglycemia.

Severe hypoglycemia resulting from too much insulin can cause seizures, irreversible brain damage, and death. Warning signs include nervousness, hyperexcitability, anxiety, vocalization, muscle tremors, lack of coordination, wobbliness (the dog may appear drunk), and pupil dilation.

If these signs are seen, the dog should be fed immediately. If the dog can’t or won’t eat, rub Karo syrup, pancake syrup, honey, or even sugar water on her gums before calling your veterinarian. If immediate improvement is not seen, transport your dog to the vet after feeding for further care, such as intravenous glucose. Don’t give any more insulin until you have consulted with your vet, as insulin may need to be reduced for a few days, or long term.
When your pet’s condition stabilizes after a hypoglycemic episode, a glucose curve can help to determine why this happened and what a more appropriate insulin dose might be. A glucose curve is a series of blood sugar measurements made after insulin is given. Typically, blood samples are taken every 1-1/2 to 2 hours for 10 hours, or until the effects of the insulin injection can be determined. For ease of understanding, measurements are plotted on a graph whose points usually form a curve. Glucose levels can be monitored at home, improving the accuracy of the data.

Cerebral edema caused by insulin overdose can result in temporary blindness or behavior changes. These signs often resolve over several weeks or months.

If a concurrent illness causes prolonged loss of appetite, the patient should be hospitalized for blood glucose concentration monitoring and treatment with rapid-acting insulin and intravenous fluids supplemented with glucose and potassium.

Comments (0)

Be the first to comment on this post using the section below.

New to Whole Dog Journal? Register for Free!

Already Registered?
Log In